Georgia, 2019

Hail in Georgia, April 9, 2019

April 9, 2019 · NWS CHS · 1 event in 1 county or zone

Deep moisture and forcing associated with an upper level trough of low pressure, weak surface low pressure approaching from the west and an upper level jet spanning across the Southeast, led to thunderstorms capable of producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep moisture and forcing associated with an upper level trough of low pressure, weak surface low pressure approaching from the west and an upper level jet spanning across the Southeast, led to thunderstorms capable of producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 9, 2:52 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 9, 2:52 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
352 PM EDT Tue Apr 9 2019

.SYNOPSIS...
A storm system will affect the area through tonight. High
pressure will then prevail through Thursday night before a cold
front pushes toward the region Friday. The front will likely
stall over or just north of the area, then lift north as a warm
front by Sunday. A cold front is expected to advance through
the region Sunday night and Monday followed by high pressure
through the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The upper trough and associated surface low will move through
overnight bringing an end to most of the rain by midnight,
although lingering low-level moisture and the trailing cold
front will create a few showers much of the night. Can't rule
out an isolated severe storm through at least early evening as
instability remains elevated, with damaging winds and/or large
hail possible. Low clouds should fill in behind the front from
the north, even lowering enough to create some fog. Can't
completely rule out some dense fog but low- level winds will be
increasing after the frontal passage so don't expect much. Lows
tonight should be in the lower to mid 60s most locales which is
still well above normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: An upper trough axis will be positioned right along the
coast, along with a narrow band of deep layer moisture. Have kept
slight chance PoPs right along the coast in the morning, then expect
moisture/rain chances to shift offshore later in the morning as the
upper trough moves eastward. At the surface, high pressure builds
from the north, resulting in light low level winds from the north-
northeast. High temperatures expected to be a tad cooler, but still
in the mid 70s north, and mid to upper 70s south, which is around
normal. A wedge of high pressure at the surface continues to hold
for Wednesday night, with light east-northeast winds. Lows will be
cooler than previous nights, in the mid 50s inland, to upper 50s
around 60 coast.

Thursday: The surface ridge to the north continues to push offshore,
which allows the low level winds to veer to southeast. This will
increase low level moisture/humidity, with surface dewpoint
temperatures climbing back into the lower 60s coast, and upper 50s
to around 60 inland. Marginal deep layer moisture starts to work in
from southeast to northwest by late day. This moisture band looks to
be part of a weak warm front. Have kept a slight chance for showers
late over the extreme south, but confidence not very high.
Temperatures will be warmer, in the mid to upper 70s north, and
around 80 south. Thursday night: the weak warm front and marginal
deep layer moisture moves northward across the area. Continued
slight chance for light showers overnight. Lows will be mild, in the
lower to mid 60s, 6-10 degrees above normal.

Friday: A deep upper trough will weaken as it moves northeast over
the Great Lake. The associated cold front is expected to stall just
west of the region as the upper flow remains southwesterly. Deep
layer moisture is again marginal, and along with weak upper forcing,
have maintained generally low end chance PoPs for most of the area.
Highs will again be above normal, reaching the lower 80s. With
surface dewpoints in the lower to mid 60s, it will feel a little
muggy.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The weakening cold front will stall over or just north of the
forecast area Friday night and Saturday, perhaps accompanied by a
few showers/thunderstorms but probably not supporting a significant
precipitation event. The stationary front will lift north as a warm
front Sunday, then deep upper trough and associated cold front will
approach the region Sunday then will advance through the area Sunday
night/Monday. This system should produce better coverage of
showers/thunderstorms as compared with the late week/early weekend
system. High pressure will then build into the region into at least
the middle of next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Expect periodic restrictions from showers and thunderstorms into
the evening at KCHS, and a bit longer at KSAV, as low pressure
approaches from the west. Some of the storms could be strong to
severe with wind gusts over 50 kt. Then restrictions in the
form of low clouds and possible showers. Ceilings may drop low
enough to cause visibility restrictions. Will maintain no worse
than MVFR for now but IFR or lower is possible. Should be back
to VFR by 15Z at KCHS and by 18Z at KSAV.

Extended Aviation Outlook: Expect VFR conditions to dominate
through the weekend. The best chance for more significant
precipitation/convection is expected to be later Sunday, when
flight restrictions could become more likely.

&&

.MARINE...
Tonight: A cold front will push south through most of the
waters leading to increasing north winds across the SC waters
late. Seas will hold at or below 3-5 ft and no headlines are
anticipated. Mariners are advised that a few strong or severe
storms are possible, especially through this evening. Fog will
also be possible after midnight as low-level moisture lingers in
the more stable post-frontal airmass.

Wednesday through Sunday: The latest guidance indicates that
conditions will stay below Small Craft conditions through the
period. However, northeast winds are expected to be 15 to 20
knots, with some higher gusts on Wednesday behind the departing
low pressure system. Winds should veer to easterly Wednesday
night and Thursday, and will likely remain around 15 knots.
Guidance continues to indicate that long fetch easterly flow
will push seas to around 6 feet at 40 nm and beyond. Winds
continue to veer to southerly Thursday night through Saturday,
while gradually decreasing in strength. Another cold front is
expected to approach the area on Sunday, which will increase the
winds from the south-southwest, possibly into at least the
15-20 knot range. Too soon to tell if winds/seas will reach
Small Craft Advisory levels.

&&

.CLIMATE...
Record high minimums for April 9...
KCHS...67F set in 1999. (67F so far today)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...RFM
LONG TERM...
AVIATION...RFM/RJB
MARINE...RFM/RJB
CLIMATE...
Hazardous weather outlook, Apr 9, 3:04 AM EST, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
404 AM EDT Tue Apr 9 2019

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
404 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia, southeast South Carolina and southern South
Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A few thunderstorms could become severe
with damaging wind gusts and large hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Apr 9, 3:20 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT TUE APR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             PEMBROKE                32.14N  81.62W
04/09/2019  E0.25 INCH       BRYAN              GA   BROADCAST MEDIA

            BROADCAST MEDIA SHARED ON TWITTER TWO REPORTS OF PEA
            SIZED HAIL IN PEMBROKE.

&&

EVENT NUMBER CHS1900118

RAD
Special weather statement, Apr 9, 4:14 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
514 PM EDT TUE APR 9 2019

GAZ088-100-092145-
Bulloch-Screven-
514 PM EDT TUE APR 9 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND BULLOCH
COUNTIES...

At 514 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Statesboro, moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Statesboro, Middleground, Dover and Hopeulikit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3241 8183 3253 8192 3261 8164 3245 8153
TIME...MOT...LOC 2114Z 246DEG 21KT 3248 8178

JRL
Local storm report, Apr 9, 4:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
558 PM EDT TUE APR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             STATESBORO              32.45N  81.78W
04/09/2019  E0.25 INCH       BULLOCH            GA   BROADCAST MEDIA

            VIEWER REPORTED PEA SIZED HAIL TO A BROADCAST MEDIA
            STATION.

&&

EVENT NUMBER CHS1900119

RAD
Special weather statement, Apr 9, 5:10 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
610 PM EDT TUE APR 9 2019

GAZ100-092245-
Bulloch-
610 PM EDT TUE APR 9 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...

At 610 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Nevils, or 8 miles northeast of Claxton,
moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Denmark and Nevils.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3240 8176 3225 8166 3221 8178 3229 8191
TIME...MOT...LOC 2210Z 244DEG 17KT 3227 8185

JRL
Special weather statement, Apr 9, 5:36 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
636 PM EDT TUE APR 9 2019

GAZ100-092300-
Bulloch-
636 PM EDT TUE APR 9 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...

At 635 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bay, moving east at 30 mph.

  HAZARD...up to nickel sized hail.

  IMPACT...Minor damage to plants, trees and crops is possible.
           Damage to windshields is unlikely.

Some locations in the path of this storm include...
Bay, Denmark and Stilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3235 8174 3235 8150 3224 8143 3224 8145
      3217 8172
TIME...MOT...LOC 2235Z 264DEG 27KT 3227 8164

JRL
Local storm report, Apr 9, 5:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
640 PM EDT TUE APR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             STATESBORO              32.45N  81.78W
04/09/2019  E0.75 INCH       BULLOCH            GA   BROADCAST MEDIA

            A VIEWER SENT A PHOTO OF DIME SIZED HAIL TO A BROADCAST
            MEDIA STATION.

&&

EVENT NUMBER CHS1900120

RAD

The radar

The Charleston,SC radar (KCLX), 60 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bulloch

When
April 9, 5:55 PM EST to 5:56 PM EST
Where
Bulloch County, Stilson
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.330, -81.550

Broadcast media relayed a report of golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812018.